Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 7, 2018, 11:57 AM CDT for Grady County, Stephens County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 11:57 AM CDT (16:57 UTC)
- Expired
- Sep 7, 2018, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grady County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 89 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 12:05 PM CDT | FLASH FLOOD | Duncan, OK | FLOWING WATER UP TO THE WHEEL WELLS OF CARS ON 11TH STREET NEAR BEECH AVE AND ALSO NEAR WILLOW AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WGUS54 KOUN 071657 FFWOUN OKC051-137-071930- /O.NEW.KOUN.FF.W.0053.180907T1657Z-180907T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 1157 AM CDT FRI SEP 7 2018 The National Weather Service in Norman has issued a * Flash Flood Warning for... Southeastern Grady County in central Oklahoma... Central Stephens County in southern Oklahoma... * Until 230 PM CDT. * At 1156 AM CDT, Doppler radar indicated heavy rain in an area from Rush Springs to Duncan, with estimates of up to three inches of rain in two hours over Duncan, and just east of Rush Springs. Flooding is likely due to this heavy rainfall, especially within Duncan and in areas near and east of Rush Springs. * Some locations that will experience flooding include... Duncan, Marlow, Rush Springs and Bray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3489 9776 3439 9789 3441 9802 3488 9793 $$ ..speg.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:51 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 7, 9:51 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Norman OK 951 AM CDT Fri Sep 7 2018 ...Update... && .DISCUSSION... We made a few generally minor updates based on trends this morning. Coincident with a weak baroclinic/convergence zone at 850 mb, and within modest upper diffluence from approaching shortwave and upper jet entrance region to the north, a band of rain with embedded heavy rainfall rates is oriented from north- central Oklahoma through central and southwest Oklahoma in to north Texas. We're quite anomalously moist still, with 12 UTC sounding from Norman and Lamont both showing 2.14 inches of precipitable water, and deep saturation from low LCL up through relatively high freezing height yielding 13,000-14,000 warm cloud depth. The PW values at Norman are about a tenth of an inch above the 15 day max moving average and sets a new daily maximum. This will support warm rain processes and enhanced rainfall rates beyond even what the 88Ds are showing, despite having them in Tropical Z-R this morning (per gauge comparison this morning). With a little more forcing for ascent today (still modest), and such a moist environment, we increased rain chances mainly along and east of ongoing band. Current thinking is that convective cells will increase to the east of the band across south-central Oklahoma up toward the I-44 corridor and become quite numerous later today. While the threat of heavier rain may shift steadily eastward today across mainly southern Oklahoma and portions of north Texas, decent coverage of lighter showers is still probable across a large portion of the area given position of broad/weak trough and attendant upper jet entrance region. Most CAMs seem to represent this situation fairly well, with some variance. HRRR may be too quick to shift the bulk of the convection east, and RAP may be too aggressive with heavier amounts back to the west and north. ARW and NMMb seem to be the most representative of the synoptic and mesoscale environment at this time. We'll monitor trends on the mesoscale late this morning and consider the possibility of a focused Flood Watch through early evening again. BRB && .PREV DISCUSSION... /issued 621 AM CDT Fri Sep 7 2018/ DISCUSSION... The 12Z aviation forecast discussion follows.... AVIATION... A very moist atmosphere remains over Oklahoma and north Texas this morning, and minimal changes are expected through tomorrow morning. Some diurnal improvement in ceilings is expected later this morning, followed by deterioration in the evening/overnight. Rain this morning should drift slowly east and decrease, but diurnal effects will cause the number of showers/thunderstorms to increase again late this morning and this afternoon. Ceilings, visibilities, and precipitation intensities generally will be highly varied over short distances through at least this evening. CmS PREV DISCUSSION... /issued 429 AM CDT Fri Sep 7 2018/ DISCUSSION... Showers continue to develop along a baroclinic zone around 925 mb early this morning from HBR to just west of PNC. Expect this trend to continue through most of the morning with a slow shift to the south and east. Isentropic descent will then develop by late this morning but later this afternoon a mid to upper level shortwave trough should provide sufficient lift for widely scattered showers and thunderstorms to redevelop, especially over central and northern OK. After tomorrow, precipitation chances will decrease as mid level moisture and ascent shift eastward with the aforementioned trough. Even with rain chances decreasing Sun, temps should remain below avg thanks to subtle CAA and lingering stratus. The latter will be most evident over eastern and northeastern for at least the first part of the day. Max temps may stay in the mid 70s along and east of I-35. A slow warming trend is then expected to start next week but will still remain below avg through at least Tue with northwesterly flow aloft remaining present and the upper ridge to our WSW. After Wed, it's questionable how dominate the ridge will become over the central CONUS but temps should start to nudge to near avg by this time with drier BL conditions present. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 77 69 76 63 / 90 30 20 10 Hobart OK 78 69 79 63 / 70 30 20 0 Wichita Falls TX 79 71 80 66 / 80 40 30 10 Gage OK 76 64 76 60 / 20 20 20 0 Ponca City OK 78 67 75 60 / 80 30 20 10 Durant OK 84 72 79 66 / 80 50 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous weather outlook, Sep 7, 8:42 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 842 AM CDT Fri Sep 7 2018 OKZ004>048-050>052-TXZ083>090-081345- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 842 AM CDT Fri Sep 7 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Isolated thunderstorms are possible through tonight. Severe storms are not expected. .Heavy Rain and Flooding... Rain showers will occasionally be heavy today resulting in some areas of flooding or flash flooding. The greatest flooding threat will be across central and southern Oklahoma, and western north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... A few thunderstorms will continue across portions of the area through Saturday. Severe storms are not expected. .Heavy Rain and Flooding... Locally heavy rainfall amounts are expected with heavy rain showers and thunderstorms through Saturday. Excessive rainfall may lead to flooding or flash flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:50 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Custer, Washita | 115 min |
| Sep 6, 11:10 PM CDT | Areal Flood Advisory | OUN | Canadian | 2 hr |
| Sep 7, 1:10 AM CDT | Areal Flood Advisory | OUN | Custer | 3 hr |
| Sep 7, 2:43 AM CDT | Areal Flood Advisory | OUN | Kiowa, Washita | 3 hr |
| Sep 7, 2:45 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian | 3 hr |
| Sep 7, 5:00 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian | 3 hr |
| Sep 7, 5:01 AM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 3 hr |
| Sep 7, 5:28 AM CDT | Flash Flood Warning | OUN | Canadian | 3 hr |
| Sep 7, 6:45 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| Sep 7, 8:02 AM CDT | Flash Flood Warning | OUN | Grady | 3 hr |
| Sep 7, 9:09 AM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| Sep 7, 9:26 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton | 109 min |
| Sep 7, 11:01 AM CDT | Areal Flood Advisory | OUN | Grady, Stephens | 3 hr |
| Sep 7, 12:02 PM CDT | Areal Flood Advisory | OUN | Murray | 118 min |
| Sep 7, 12:09 PM CDT | Flood Watch | OUN | Carter, Garvin, Jefferson, Johnston, Love, Marshall and 3 more | 8 hr |
| Sep 7, 1:06 PM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 3 hr |
| Sep 7, 2:54 PM CDT | Areal Flood Advisory | OUN | Atoka, Johnston, Marshall | 3 hr |
| Sep 7, 4:57 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, Logan, McClain, Oklahoma | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.